Kentucky, 2009

Tornado and Flash Flood in Kentucky, August 4, 2009

August 4, 2009 · NWS PAH · 21 events in 12 counties and zones

An organized complex of thunderstorms developed ahead of a cold front as it approached southern Illinois and southeast Missouri during the hottest and most unstable time of day. Very strong instability, coupled with moderately strong mid-level winds, resulted in numerous damaging wind events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$701,000
Crop damage
$40,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An organized complex of thunderstorms developed ahead of a cold front as it approached southern Illinois and southeast Missouri during the hottest and most unstable time of day. Very strong instability, coupled with moderately strong mid-level winds, resulted in numerous damaging wind events. Most of the damaging winds were associated with small-scale bows that raced southeast ahead of the main storm complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 11:47 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 11:47 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT TUE AUG 4 2009

.DISCUSSION...
LINE OF STORMS DEVELOPED/ING ALONG OUTFLOW FROM MCS THAT ROLLED OUT
OF MO EARLIER TODAY. ALL MODELS PICK UP ON THIS BUT NONE GRASP IT IN
ITS ENTIRETY OR EXACTLY. THE NAM LATCHES ON AND CONTINUES TO BLOSSOM
IT ON MORE OF A SOUTHWARD TRACK ACROSS FA/PARTICULARLY
SEMO...WHEREAS GFS SEEMS MORE REALISTIC IN A BASIC NWLY-SELY
COMPONENT OF MOVEMENT. TIME WILL TELL BUT FOR NOW WE WILL MONITOR
AND LIKELY SPLIT THE DIFF/COLOR THE COLLAB PIC AS BEST AS POSSIBLE.
NEW SWODY1 CONTINUES SLGT RISK SVR ALONG SAID BOUNDARY AS
WELL...AND FOR NOW HAVE CONVECTIVE WATCH FOR FARTHEST ERN
COUNTIES/ONGOING CONVECTION. TIME WILL TELL ON WAR BETWEEN
EXTREMELY HIGH CAPES (L500S J/KG NERN FA) VS H7 CAPPING TEMPS
AROUND 10C SWRN 2/3 FA. POTENTIAL EXISTS FOR SOME FOG TONIGHT
PARTICULARLY IN HEAVY RAIN AREAS.

BEYOND TONIGHT...NEW GFS SUGGESTS IT GETS DRY BY THURS/FRIDAY...WHILE
NAM CONTINUES TO HOLD ONTO POPS THRU THURSDAY. GOING FORECAST DOES
SAME...SO COLLABORATION WILL AGAIN BE KEY AS TO HOW LONG TO HOLD
ONTO POPS. FOR NOW ITS NO GREAT PAIN TO CONTINUE SMALLISH POPS
BUT W/OUR OVERALL FAVOR TOWARD GFS WELL SEE IF OTHERS WANT TO DRY
IT OUT OR NOT.

RIDGING STILL LOOKS LIKE IT WILL TAKE OVER FOR THE WEEKEND...WITH
BROAD 594-598DM H5 HIGH CENTERING ACROSS SE/SCNTL U.S.  RESULTANT
AIRMASS FOR US WILL BE HOT/HUMID WITH HEAT INDICES PUSHING INTO
TRIPLE DIGITS SAT-SUN PM...S/B HIGHLIGHT ON HWO/CONTINUED.

BLENDED NEW MOS W/GOING TEMPS FORECAST AND COLLAB PIC FOR OUR FINAL
TEMP/TD FORECAST.

&&

.AVIATION...
THUNDERSTORMS OVER SOUTHERN ILLINOIS EARLIER THIS MORNING LAID OUT
AN OUTFLOW BOUNDARY THAT MOVED SOUTH ACROSS THE OHIO RIVER THIS
MORNING. THIS BOUNDARY MAY BECOME THE FOCUS FOR NEW THUNDERSTORMS
THIS AFTERNOON AND EVENING. AS A RESULT...CONTINUED THE TEMPO GROUP
FOR TSRA AT KPAH/KCGI. AT KEVV AND KOWB...THERE IS SOME
STABILIZATION FROM EARLIER STORMS THAT PASSED TO THE NORTH.
HOWEVER...WINDS SHOULD RETURN TO THE SOUTHWEST THIS AFTERNOON AND
DESTABILIZE THE ATMOSPHERE. THEREFORE...CONTINUED THE TEMPO GROUPS
THERE AS WELL. LATER THIS EVENING THROUGH WEDNESDAY MORNING APPEARS
RELATIVELY STORM FREE AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 4, 11:28 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CDT TUE AUG 4 2009

ILZ075>078-080>094-INZ081-082-085-KYZ001>017-022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-
BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1228 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND EVENING...AS AN OUTFLOW BOUNDARY FROM EARLIER
CONVECTION LAYS OUT ACROSS SOUTHWEST KENTUCKY AND SOUTHEAST
MISSOURI. IF STORMS CAN DEVELOP ALONG THIS BOUNDARY DURING THE
HEAT OF THE DAY...THERE IS THE POTENTIAL FOR DAMAGING WINDS AND
LARGE HAIL DUE TO THE VERY UNSTABLE ATMOSPHERE THE BOUNDARY WILL
ENCOUNTER. THE SEVERE THREAT COULD LAST INTO THE EARLY NIGHT
HOURS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD LEAD
TO LOCALIZED FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. ONCE
AGAIN...THE MAIN CONCERNS WILL BE DAMAGING WIND GUSTS AND HAIL.
LOCALLY HEAVY RAINFALL MAY ALSO POSE A HAZARD. THUNDERSTORM
CHANCES SHOULD BEGIN TO DIMINISH LATE IN THE WEEK AS HEAT BEGINS
TO INCREASE.

HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS THIS
WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE REQUESTED LATER THIS AFTERNOON OR
EVENING.

INZ086>088-KYZ018>021-051000-
VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-
1228 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM. REFER TO THE
WATCH FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. ONCE
AGAIN...THE MAIN CONCERNS WILL BE DAMAGING WIND GUSTS AND HAIL.
LOCALLY HEAVY RAINFALL MAY ALSO POSE A HAZARD. THUNDERSTORM
CHANCES SHOULD BEGIN TO DIMINISH LATE IN THE WEEK AS HEAT BEGINS
TO INCREASE.

HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS THIS
WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Aug 4, 10:24 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM CDT TUE AUG 4 2009

ILZ078-INZ081-082-087-041730-
WABASH IL-PIKE IN-GIBSON IN-WARRICK IN-
1124 AM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS FROM 40 TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF HAZLETON TO PRINCETON...MOVING EAST AT 40 MPH.

THIS LINE OF STORMS WILL CROSS PIKE COUNTY THROUGH 1230 PM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

MY
Local storm report, Aug 4, 11:06 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     PRINCETON               38.36N 87.57W
08/04/2009                   GIBSON             IN   LAW ENFORCEMENT

            LARGE TREE DOWN.

&&

SMITTY
Local storm report, Aug 4, 11:08 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     PETERSBURG              38.49N 87.28W
08/04/2009                   PIKE               IN   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 56 ON WEST SIDE OF TOWN.

&&

SMITTY
Special weather statement, Aug 4, 11:32 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1232 PM CDT TUE AUG 4 2009

INZ082-087-088-041830-
PIKE IN-WARRICK IN-SPENCER IN-
1232 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 130 PM EDT/1230 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS 40 TO 50
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF DALE TO 7 MILES WEST OF FOLSOMVILLE...MOVING EAST AT 25
MPH.

THE LINE OF STORMS WILL CROSS SPENCER COUNTY THROUGH 130 PM. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT
IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL
CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN
POOR DRAINAGE AREAS.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 heavy rain, 2 hail, 1 tornado, 1 funnel cloud, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Muhlenberg

When
August 4, 2:15 PM CST
Where
Muhlenberg County, Rosewood
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.080, -87.080

Thunderstorm Wind, Livingston

When
August 4, 4:30 PM CST
Where
Livingston County, Carrsville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.400, -88.380

Shingles were blown off the roof of a house.

Thunderstorm Wind, Crittenden

When
August 4, 5:00 PM CST
Where
Crittenden County, Marion
Measured
56 kt (64 mph) estimated gust
Property damage
$45,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
37.330, -88.080

Numerous trees and power lines were blown down. One home was damaged when power lines were pulled from the side of it. Carports were blown down. A barn was blown down.

Hail, Crittenden

When
August 4, 5:00 PM CST to 5:07 PM CST
Where
Crittenden County, Marion to 1.52 mi E of Mexico
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$30,000
Reported by
Emergency Manager
Coordinates
37.330, -88.080

A swath of large hail affected much of the county. Quarter-size hail fell in Marion. Golf-ball size hail fell in Crayne. Significant hail damage occurred in Crayne, where mobile homes were riddled with holes. Windows were broken, and vehicles were damaged. Roofs and siding of houses were heavily damaged. A dozen or more homes suffered damage. Corn and soybean fields were badly damaged.

Thunderstorm Wind, Caldwell

When
August 4, 5:10 PM CST to 5:30 PM CST
Where
Caldwell County, 1.56 mi NNE of Fredonia to 2 mi SE of Princeton
Measured
58 kt (67 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
37.220, -88.058

Widespread damaging wind gusts from 60 to 70 mph raked parts of Caldwell County. The mesonet site two miles southeast of Princeton measured a wind gust to 67 mph. A trained spotter in Princeton estimated gusts to 65 mph. Near Fredonia, two barn roofs were blown off, blocking County Road 902 East. On Highway 293 north of Princeton, a carport was blown down, and windows were blown out of a building.

Thunderstorm Wind, Ballard

When
August 4, 5:10 PM CST to 5:25 PM CST
Where
Ballard County, Barlow to 1.43 mi SW of Monkeys Eyebrow
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.050, -89.050

Several roads and intersections were blocked by downed trees and power lines. Damage was reported at several locations around the county, including Barlow. Downed power lines started small fires.

Thunderstorm Wind, Marshall

When
August 4, 5:12 PM CST
Where
Marshall County, Calvert City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.030, -88.350

Trees were bowing due to wind gusts estimated up to 65 mph by a spotter.

Thunderstorm Wind, McCracken

When
August 4, 5:15 PM CST
Where
McCracken County, 2.37 mi N of Krebs
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.014, -88.626

About 30 feet of the roof of a mobile home was peeled back. Minor damage occurred at neighboring residences, and a road was blocked by downed limbs.

Heavy Rain, Crittenden

When
August 4, 5:30 PM CST to 7:00 PM CST
Where
Crittenden County, Marion
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.330, -88.080

A culvert along U.S. Highway 641 was washed out, causing minor damage to the road.

Thunderstorm Wind, Trigg

When
August 4, 5:55 PM CST to 6:10 PM CST
Where
Trigg County, Rockcastle to 0.29 mi NNE of Caledonia
Measured
61 kt (70 mph) measured gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
36.900, -87.970

A wind gust to 70 mph was measured on the Trigg/Christian County line along Highway 272. Numerous tree limbs and power lines were blown down countywide, along with an occasional tree. One road was blocked by a downed tree. A few other roads were partially blocked. In Cadiz, most of the damage occurred on the south side of town in the form of downed trees and limbs.

Tornado, Christian

When
August 4, 5:55 PM CST to 5:57 PM CST
Where
Christian County, 2.12 mi NNW of Gainsville to 1.55 mi N of Gainsville
Rating
EF0
Path length
1.03 mi
Path width
40 yd
Injuries
1 direct, 0 indirect
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
36.899, -87.483

This tornado briefly touched down twice within an area of downburst winds. The first brief touchdown, which was eyewitnessed by a trained spotter, began at the intersection of U.S. Highway 41 and the bypass (Kentucky 1682). This tornado travelled just north of the bypass for about one-half mile. Damage included two fiberglass light poles snapped at the base, several trees snapped, and large limbs broken. An additional brief touchdown occurred just east of the Pennyrile Parkway on the south side of the bypass. Damage included a roof torn off a metal storage building, which was blown north back across the highway. One trained spotter was struck by a flying piece of wood and received a badly bruised shoulder which required hospital treatment. Peak winds were estimated near 80 mph.

Thunderstorm Wind, Christian

When
August 4, 5:55 PM CST to 6:10 PM CST
Where
Christian County, 1.73 mi WSW of Pleasant Green Hill to 1.04 mi W of Pembroke
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
36.919, -87.548

Trees, power lines, and power poles were blown down. Trees fell on at least several vehicles. Tree limbs were down on roads, blocking several of them. The roof over an indoor pool at an apartment complex on the southwest side of Hopkinsville was ripped off. Large trees at the complex were snapped or uprooted. Vehicles in the parking lot of the complex were damaged by falling trees. A window was broken, and shingles were blown off apartment building roofs. Northwest of the city, a pole barn was destroyed and the roof of a home was damaged. About 4,000 utility customers lost power.

Thunderstorm Wind, Hickman

When
August 4, 6:00 PM CST to 6:15 PM CST
Where
Hickman County, 2.36 mi NE of New Cypress to Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.757, -88.893

Trees were down countywide, including one that landed on Highway 307. Large limbs were down on other sections of Highway 307. A television antenna tower was toppled. The tower landed on an above-ground pool, destroying it.

Heavy Rain, Caldwell

When
August 4, 6:00 PM CST to 7:00 PM CST
Where
Caldwell County, Princeton
Reported by
Emergency Manager
Coordinates
37.120, -87.870

Several roads were impassable due to water over them.

Thunderstorm Wind, Calloway

When
August 4, 6:10 PM CST to 6:20 PM CST
Where
Calloway County, 2.87 mi WSW of Almo to 0.57 mi N of Midway
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.684, -88.318

Countywide, several roads were blocked due to downed trees and power lines. There were scattered power outages.

Funnel Cloud, Christian

When
August 4, 6:14 PM CST to 6:18 PM CST
Where
Christian County, Herndon
Reported by
COOP Observer
Coordinates
36.730, -87.570

A funnel cloud was observed for several minutes. The funnel was associated with a gust front.

Lightning, Christian

When
August 4, 6:18 PM CST
Where
Christian County, Herndon
Property damage
$18,000
Reported by
COOP Observer
Coordinates
36.730, -87.570

Lightning struck a barn, which burned to the ground.

Thunderstorm Wind, Muhlenberg

When
August 4, 6:18 PM CST
Where
Muhlenberg County, 0.77 mi NNE of Bancroft
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.179, -87.242

A 16-by-80 foot mobile home was blown over. A woman and her young son were at home at the time. Both people received only minor cuts. The mobile home was a total loss.

Thunderstorm Wind, Todd

When
August 4, 6:34 PM CST
Where
Todd County, Elkton
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
36.820, -87.150

Two large trees and a few power lines were blown down. One tree blocked Highway 181. A trained spotter estimated wind gusts near 60 mph.

Heavy Rain, Ballard

When
August 4, 7:15 PM CST to 7:34 PM CST
Where
Ballard County, Kevil
Reported by
Emergency Manager
Coordinates
37.080, -88.900

Rainfall of 0.70 inch was measured in 15 minutes.

Flash Flood, McCracken

When
August 4, 8:00 PM CST to 9:00 PM CST
Where
McCracken County, Paducah to 1.57 mi N of Paducah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.080, -88.630

Water was over streets on the north side of downtown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187688, 187184, 187185, 187186, 187188, 187190, 187187, 187183, 187376, 187326, 187331, 187335, 187345, 187369, 187343, 187338, 187339, 187347, 187349, 187377, 187589.